Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 2, 2017, 4:05 PM CDT for Benson County, Ramsey County, Towner County, North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2017, 4:05 PM CDT (21:05 UTC)
- Expired
- Jun 2, 2017, 5:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Benson County, ND, Ramsey County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 117 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 4:19 PM CDT | HAIL 1 | 4 Ese Leeds, ND | VERY HEAVY RAIN AND LOTS OF DIME TO QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
635
WUUS53 KFGF 022105
SVRFGF
NDC005-071-095-022200-
/O.NEW.KFGF.SV.W.0001.170602T2105Z-170602T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
405 PM CDT FRI JUN 2 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
North central Benson County in northeastern North Dakota...
Southern Towner County in northeastern North Dakota...
Northwestern Ramsey County in northeastern North Dakota...
* Until 500 PM CDT.
* At 404 PM CDT, a severe thunderstorm was located near Leeds, or 25
miles west of Devils Lake, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Churchs Ferry around 425 PM CDT.
Maza around 435 PM CDT.
Garske around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4850 9948 4838 9860 4809 9936 4826 9951
TIME...MOT...LOC 2104Z 234DEG 22KT 4825 9939
HAIL...1.25IN
WIND...60MPH
$$
gust1 follow-up statement
267
WWUS53 KFGF 022128
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
428 PM CDT FRI JUN 2 2017
NDC005-071-095-022200-
/O.CON.KFGF.SV.W.0001.000000T0000Z-170602T2200Z/
Benson ND-Towner ND-Ramsey ND-
428 PM CDT FRI JUN 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTH CENTRAL BENSON...SOUTHEASTERN TOWNER AND NORTHWESTERN
RAMSEY COUNTIES...
At 427 PM CDT, a severe thunderstorm was located near Churchs Ferry,
or 22 miles northwest of Devils Lake, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Maza around 435 PM CDT.
Garske around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4820 9934 4841 9945 4848 9930 4840 9875
4839 9874
TIME...MOT...LOC 2127Z 234DEG 22KT 4833 9922
HAIL...1.25IN
WIND...60MPH
$$
VoelkerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:48 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 2, 2:48 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 248 PM CDT Fri Jun 2 2017 .SHORT TERM...(This evening through Saturday) Issued at 240 PM CDT Fri Jun 2 2017 Timing, coverage and intensity of convection main impacts through the short term. Main boundary currently from MOT to west of BIS to a sfc low near MBG. A weaker e-w boundary extends from the low along the ND/SD border then se to near RST. Main wave pushing across e MT/WY with a weaker impulse under the ridge axis over the central dakotas border region. Ahead of boundary dewpoints around 60 reside to the western FA boundary. Bulk shear remains weak however sufficient instability, cape with favorable mid level lapse rates over the central dakotas. Cap is weakest over N central ND and most high resolution model guidance and CAMs initiate convection along boundary over this region with secondary area vcnty surface low along s central ND/SD border. Have maintained highest pops across the NE with adjustments likely through the evening. Although shear weak sufficient instabiility and cape for severe storms. Inverted V soundings and dcape all favorable for strong winds along the the spotty hail threat. Modest low level jet develops later this evening which may aid in maintaining convection across northern Mn to some degree overnight. Temperatures to remain mild overnight. Convection will continue to propagate eastward across mainly the Mn portion of the forecast area into early afternoon. Not a great deal of cooling behind the front so with solar temperatures should recover with most areas remaining above average. .LONG TERM...(Saturday night through Friday) Issued at 147 PM CDT Fri Jun 2 2017 On Saturday night through Monday night, an upper level ridge approaches and builds in from the west, bringing drier air aloft and warmer air. This results in highs in the upper 70s to upper 80s with generally sunny and dry conditions during this period. A small upper level disturbance brings small chances for a few showers to parts of northwest and west central Minnesota during this period, but any rain will be fairly brief. For the middle to the end of the week, the ridge moves east out of the Northern Plains and a more active weather pattern emerges with one or two upper level short waves moving through the Northern and Canadian Plains. Model confidence is low in the timing of these disturbances, but there is definitely a signal that rain chances will be in the forecast for a few periods with some threat for storms on one or two days. With increased cloud cover and rain chances, temperatures will be a bit cooler than the weekend with highs generally in the 70s and lows in the 40s to 50s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1239 PM CDT Fri Jun 2 2017 Highest confidence for T potential in the DVL area so included a tempo group around 00z give or take an hour or so. With inverted V soundings strong winds look to be the highest threat so mentioned 45kt gusts with T. Farther east more uncertain on how convection will hold together so left out of forecast other than VCTS in GFK. Otherwise general VFR conditions expected through the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Voelker LONG TERM...BP AVIATION...Voelker
Hazardous weather outlook, Jun 2, 12:01 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1201 PM CDT Fri Jun 2 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031715- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1201 PM CDT Fri Jun 2 2017 ...Scattered severe storms possible late this afternoon and evening across parts of the region... This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight There is a chance for scattered severe thunderstorms late this afternoon into the evening. The areas with the best chance for seeing severe thunderstorms are the Devils Lake region into the northern Red River Valley, mainly between 6 PM and 11 PM. Quarter sized hail and wind gusts to 70 mph will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 4:15 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 60 min |
| Jun 2, 4:48 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 57 min |
| Jun 2, 5:03 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 57 min |
| Jun 2, 5:44 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 45 min |
| Jun 2, 5:56 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.